Wyoming, 2008

Hail in Wyoming, July 24, 2008

July 24, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced golf ball sized hail southwest of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced golf ball sized hail southwest of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 12:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT THU JUL 24 2008

.DISCUSSION...AT 19Z SFC MAP SHOWS WK HIGH PRES ACRS NERN
WY AND FAR WRN SD WITH WK SFC TROF ACRS S-CENT SD. WSR-88D
SHOWS SCTS SHWS/TSTMS IN S-CENT SD IN VCNTY OF SFC TROF.
ALOFT...FLAT UPPER RIDGE DOMINATES NRN PLAINS WITH UPPER
TROF MVG ACRS NORTH CENTRAL MT.

MID LVL S/W NOW MVG THRU CENTRAL MT. MOISTURE/INSTABILITY WL
COMBINE WITH CAPES ARD 1500 J/KG LATE THIS AFT AND EVENING TO
PRODUCE ANOTHER ROUND OF SEVERE TSTMS ACRS AREA...INITIATING
IN NWRN SD/NERN WY LATE THIS AFT AND MVG SE ACRS AREA THRU
06Z AS MID LVL S/W MVS SE ACRS AREA. SHEAR IS WEAK...BUT MID LVL
LIFT MOST IMPRESSIVE WITH THIS SYS. LOOKS LIKE ANOTHER ROUND
OF LARGE HAIL AND SOME WIND.

WILL SEE A LULL AFT S/W MVS THRU AREA WITH ANOTHER WK S/W MVG
INTO AREA FM WEST LATE TONIGHT...MAY PRODUCE AN ISOLD SHW OR
TSTM LATE...WL CONT LOW POPS AFT 06Z.

ON FRI...UPPER LEVEL S/W WILL COMBINE WITH MUCH BETTER SHEAR...ESP
BLK HLS/NERN WY...DECENT INSTABILITY...GOOD THETA-E ADV AND CAPES
IN 1000-2000 J/KG TO PRODUCE ANOTHER ROUND OF SVR STORMS FRIDAY
AFT INTO FRIDAY EVENING...EXPECT STORMS TO FIRST DVLP ACRS NERN
WY IN AFT AND PROGRESS INTO WRN SD BY EARLY EVENING HOURS.

SAT...ANOTHER MID LVL S/W WL MV ACRS REGION. THIS WL COMBINE WITH
GOOD SHEAR/INSTABILITY AND CAPES IN 2000-3000 J/KG RANGE TO PRODUCE
ANOTHER ROUND OF SEVERE WX ACROSS THE AREA.

SAT NIGHT...STG THETA-E ADV WL DVLP ACRS NERN WY BY 06Z AND MV NE
ACRS THE BLACK HILLS AND NWRN SD AFT 06Z...PRODUCING ADDITIONAL
SHWS/TSTMS AS IT MVS ACRS THE AREA.

EXTENDED...SEVERAL DISTURBANCES WILL CROSS A WEAK UPPER RIDGE EARLY
NEXT WEEK BRINGING A CONTINUED CHANCE OF DAILY SHOWERS AND TSTMS.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AROUND MIDWEEK
...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS
BRINGING DRIER WEATHER BACK TO THE CWA.

&&

.AVIATION...GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA
THROUGH TOMORROW MORNING. SCATTERED THUNDERSTORMS WILL INCREASE OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING...SOME LIKELY SEVERE.
MVFR CONDITIONS ARE LIKELY NEAR ANY THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 24, 4:06 AM MST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
506 AM MDT THU JUL 24 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
506 AM MDT (606 AM CDT) THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE SEVERE
WEATHER THREAT WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE
POSSIBLE ON FRIDAY FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA. ON SATURDAY...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Local storm report, Jul 24, 3:03 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 WSW RECLUSE           44.70N 105.84W
07/24/2008  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 24, 3:06 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 NNW SHERIDAN LAKE     43.98N 103.47W
07/24/2008  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 24, 3:21 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             PINE RIDGE              43.03N 102.56W
07/24/2008  E0.88 INCH       SHANNON            SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, Jul 24, 3:35 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             12 SSW BISON            45.36N 102.56W
07/24/2008  E0.88 INCH       PERKINS            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 24, 4:51 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     15 SE GILLETTE          44.14N 105.29W
07/24/2008  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

WFO UNR STAFF
Local storm report, Jul 24, 5:34 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 WNW USTA              45.25N 102.31W
07/24/2008  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

            A LOT OF HAIL FELL AROUND 5 PM. ONE INCH OF RAIN ALSO
            FELL IN 10 MINUTES.

&&

BUNKERS

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 24, 5:45 PM MST
Where
Campbell County, 10 mi SW of Recluse
Measured
1.75 in hail
Reported by
Public
Coordinates
44.628, -105.844

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122768.